Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 7, NWS Elko, NV

July 10, 2018Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 10, 2018, 2:15 PM PDT for Nye County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 2:15 PM PDT (21:15 UTC)
Expired
Jul 10, 2018, 6:15 PM PDT
In force
4 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Elko radar (KLRX), 204 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WGUS55 KLKN 102115
FFWLKN
NVC023-110115-
/O.NEW.KLKN.FF.W.0007.180710T2115Z-180711T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
215 PM PDT TUE JUL 10 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  North central Nye County in south central Nevada...

* Until 615 PM PDT.

* At 213 PM PDT Doppler radar indicated thunderstorms producing 
  heavy rain across much of far northern Nye County Flash flooding 
  is expected to begin shortly.

  Remember, don't drive into flooded or close roads. Turn around. 
  Don't drown. 

* Some locations that will experience flooding include...
  Carvers, Little Fish Lake Valley, Monitor Valley, Mount Jefferson,
  Table Mountain and Arc Dome.

LAT...LON 3875 11703 3879 11742 3916 11736 3917 11591
      3914 11588 3860 11625

$$

bb
2 follow-up statements
105 
WGUS75 KLKN 102336
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
436 PM PDT TUE JUL 10 2018

NVC023-110115-
/O.CON.KLKN.FF.W.0007.000000T0000Z-180711T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
436 PM PDT TUE JUL 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
NORTH CENTRAL NYE COUNTY...

At 435 PM PDT, Doppler radar continued to indicate heavy rain across 
the warned area in the higher terrain. Flash flooding is already 
occurring.

Some locations that will experience flooding include...
Carvers, Little Fish Lake Valley, Monitor Valley, Mount Jefferson,
Table Mountain and Arc Dome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3875 11703 3879 11742 3916 11736 3917 11591
      3914 11588 3860 11625

$$

JRM
605 
WGUS75 KLKN 110112
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
612 PM PDT TUE JUL 10 2018

NVC023-110121-
/O.EXP.KLKN.FF.W.0007.000000T0000Z-180711T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
612 PM PDT TUE JUL 10 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL NYE COUNTY WILL EXPIRE
AT 615 PM PDT...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. 

LAT...LON 3875 11703 3879 11742 3916 11736 3917 11591
      3914 11588 3860 11625

$$

94

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:49 AM PDT, 11 hours 26 minutes earlier.

Area forecast discussion, Jul 10, 2:49 AM PDT, 11 hours 26 minutes before
Area Forecast Discussion
National Weather Service Elko NV
249 AM PDT Tue Jul 10 2018

.SYNOPSIS...Thunderstorms will continue across central NV today,
and will continue to slowly drift north and west, likely reaching
the southern portions of the Ruby Mountains by this evening.

&&

.SHORT TERM...Today through Wednesday. High pressure continues to
slowly drift up from the southeast, bringing with it moist and
unstable air. Thunderstorms will expand a little further west and
north each of the coming days. Only minor changes to previous
forecast, mainly to increase the QPF over central NV both this
afternoon and again on Wednesday.

.LONG TERM...Wednesday night through next Monday.

Thursday night through Sunday. High pressure will continue to
dominate the weather across the Great Basin through the extended.
Each afternoon will carry a threat for at least isolated showers
and thunderstorms, however models have been moving the coverage
around from run to run. The best consistency continues to be
across the highway 50 corridor as persistent troughing continues
across the PacNW, which keeps shunting the moisture eastward. It
remains to be seen, if moisture can actually progress into far
north-central or northwestern Nevada.

Temps will remain above normal for the western and northwestern
portions of the area with overnight lows well above average, due
to increased cloud cover.

&&

.AVIATION...VFR conditions today at KWMC and KBAM. Moderate
rainfall is possible at KTPH and KELY this afternoon and evening
due to thunderstorm activity. The moist and unstable air over
central NV is pushing slightly further west and north today, with
storms expected to reach the vicinity of KEKO.

&&

.FIRE WEATHER...Across northwestern NV westerly afternoon and
evening winds will continue to gradually lessen today. Today and
tonight as a surface low sets up over west-central NV, winds in
Humboldt and western Elko Counties will shift to a north to
northeasterly direction, which may impact efforts on the Martin
Fire.

As for central and portions of far northeastern NV, monsoon
moisture continues to slowly expand north and west bringing with
it shower and thunderstorm activity. Along the northern and
western fringes of the thunderstorm activity, storms will begin as
dry and gradually transition to wet.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

99/94/94/99

In the hours before

Special weather statement, Jul 10, 1:20 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Elko NV
120 PM PDT TUE JUL 10 2018

NVZ035-037-040-041-102115-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
120 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH
CENTRAL NYE...WEST CENTRAL WHITE PINE AND SOUTHERN EUREKA COUNTIES
UNTIL 215 PM PDT...

At 119 PM PDT, Doppler radar was tracking a strong thunderstorms
moving northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Eureka, Pinto Summit, Little Fish Lake Valley, Pancake Summit,
Monitor Valley, Table Mountain and Antelope Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Turn around and don't drown!

&&

LAT...LON 3960 11644 3947 11565 3837 11628 3845 11696
      3898 11674
TIME...MOT...LOC 2019Z 225DEG 9KT 3920 11628

SH/JM
Special weather statement, Jul 10, 1:36 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Elko NV
136 PM PDT TUE JUL 10 2018

NVZ033-039-102130-
Southeastern Elko County NV-South Central Elko County NV-
136 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
230 PM PDT...

At 136 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles west of West Wendover, moving northeast at 15 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Hogan Fire. Cloud to ground
lightning will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4061 11453 4067 11465 4078 11457 4072 11442
TIME...MOT...LOC 2036Z 216DEG 14KT 4071 11454

SH
Special weather statement, Jul 10, 1:48 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Elko NV
148 PM PDT TUE JUL 10 2018

NVZ035-102130-
White Pine County NV-
148 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHITE PINE COUNTY
UNTIL 230 PM PDT...

At 147 PM PDT, Doppler radar was tracking strong thunderstorms 10
miles southeast of McGill, moving west at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ely, McGill, and Ely Airport. US 93 between Ely and north of McGill

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3952 11437 3919 11458 3923 11496 3968 11477
TIME...MOT...LOC 2047Z 106DEG 9KT 3932 11461

94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:20 PM PDTSpecial Weather StatementLKN55 min
Jul 10, 1:36 PM PDTSpecial Weather StatementLKN54 min
Jul 10, 1:45 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine45 min
Jul 10, 1:48 PM PDTSpecial Weather StatementLKNWhite Pine42 min
Jul 10, 1:59 PM PDTFlash Flood WarningLKNEureka, White Pine3 hr
Jul 10, 2:21 PM PDTAreal Flood AdvisoryLKNElko, White Pine3 hr
Jul 10, 2:23 PM PDTSpecial Weather StatementLKN52 min
Jul 10, 2:26 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 10, 2:27 PM PDTSpecial Weather StatementLKN63 min
Jul 10, 2:44 PM PDTSpecial Weather StatementLKNWhite Pine46 min
Jul 10, 2:49 PM PDTSevere Thunderstorm WarningLKNWhite Pine26 min
Jul 10, 2:54 PM PDTFlash Flood WarningLKNNye3 hr
Jul 10, 2:56 PM PDTSpecial Weather StatementLKNElko49 min
Jul 10, 3:10 PM PDTSpecial Weather StatementLKN65 min
Jul 10, 3:11 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 10, 4:10 PM PDTSpecial Weather StatementLKN50 min
Jul 10, 4:14 PM PDTSpecial Weather StatementLKN46 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.